I had radiation treatments on my neck for base of tongue cancer.It subsequently damaged the skin on my chin, and caused many wrinkles. I would like to try Restylane treatments to reduce these wrinkles. My chin was in the outer area of the radiation field. Am I safe to have these treatments?
Restylane Safe After Radiation Treatment?
Doctor Answers 7
Restylane can be used safely in areas of previous radiation treatment, and you
may paradoxically get a longer lasting effect from the treatment. Unlike fat injections, Restylane works as a volume replacement that is never fully integrated into your own tissue, and so is not dependent on the quality of the local blood supply in the skin to achieve its result. In fact, the degradation of the Restylane in the tissues may be retarded by the more sluggish blood supply in smaller vessels associated with prior radiation treatment. I have used Restylane in patients following radiation treatment, and there is no problem with safety. As in all patients, meticulous attention to technique and sterility in the injection is critically important.
Have a question? Ask a doctor
Seek an experienced physician before injecting fillers
Sometimes the skin becomes very thin after the radiation. Furthermore the blood flow to the skin could be compromised from the radiation. The Restylane or Juvederm hyaluronic acid fillers could become more visible in your skin if it is very thin. There might be bluish bumps or just a bluish color from the superficial placement in normal skin or good placement in skin that is very thin. There might be a rare risk of interference with your blood flow from the placement of the filler and a scab could form on the overlying skin or adjacent skin which could cause a scar. Only see a physician who is very experienced in injecting fillers when having this done on your skin.
Start topical first
Radiation causes thickening of the skin (in a bad way) and damage to blood vessels. As you know areas that have be radiated don't heal as well as non radiated skin.
You might want to consider starting some tretinoin first to see if that will increase the health of the skin. After this I would say that fillers probably could be used and Restylane being the shortest lasting would be a good first start. I might even consider doing a test dose just to make sure there are no problems.
Antibiotics afterward are a must.
You might also like...
This should be done with care.
Using Restylane in an irradiated field should be fine. However, I strongly recommend that this be done by a facial plastic surgeon with experience working in irradiated tissue. There are some chronic vascular changes associated with irradiated skin and tissue making this treatments at a slightly higher risk for developing a cellulitis or low grade inflammation. This is not a reason to proceed however.
Restylane usually works well after radiation
I have treated several patients after radiation for head and neck cancer. Everybody has done very well and enjoyed their treatments, and they keep up with repeated injections. You should do very well with Restylane. Make sure you find a physician who is familiar with this cancer and effects of radiation on the skin, as it changes the skin structure, and it may affect the injectoin technique.
Restylane After Radiation Treatment
Sorry to hear of your tongue cancer. Hopefully the treatment is a success and you can look forward to a cancer free future.
Following radiation treatment with damage to the skin, Restylane should be safe to use to help restore some of your lost volume. Be well!
Effects of Radiation on facial fillers
I have personally used facial fillers for reconstructive augmentation of the face in the setting of radiation exposure. The risks of infection are higher on irradiated patients, so meticulous sterile technique must be emphasized. Otherwise, the risks are minimal.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.